Skip to main content



For every $p\in (0,\infty )$ we associate to every metric space $(X,d_{X})$ a numerical invariant $\mathfrak{X}_{p}(X)\in [0,\infty ]$ such that if $\mathfrak{X}_{p}(X)<\infty$ and a metric space $(Y,d_{Y})$ admits a bi-Lipschitz embedding into $X$ then also $\mathfrak{X}_{p}(Y)<\infty$ . We prove that if $p,q\in (2,\infty )$ satisfy $q then $\mathfrak{X}_{p}(L_{p})<\infty$ yet $\mathfrak{X}_{p}(L_{q})=\infty$ . Thus, our new bi-Lipschitz invariant certifies that $L_{q}$ does not admit a bi-Lipschitz embedding into $L_{p}$ when $2 . This completes the long-standing search for bi-Lipschitz invariants that serve as an obstruction to the embeddability of $L_{p}$ spaces into each other, the previously understood cases of which were metric notions of type and cotype, which however fail to certify the nonembeddability of $L_{q}$ into $L_{p}$ when $2 . Among the consequences of our results are new quantitative restrictions on the bi-Lipschitz embeddability into $L_{p}$ of snowflakes of $L_{q}$ and integer grids in $\ell _{q}^{n}$ , for $2 . As a byproduct of our investigations, we also obtain results on the geometry of the Schatten $p$ trace class $S_{p}$ that are new even in the linear setting.

    • Send article to Kindle

      To send this article to your Kindle, first ensure is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

      Note you can select to send to either the or variations. ‘’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Available formats
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

      Available formats
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

      Available formats
This is an Open Access article, distributed under the terms of the Creative Commons Attribution licence (, which permits unrestricted re-use, distribution, and reproduction in any medium, provided the original work is properly cited.
Hide All
[1] Akemann, C. A., Anderson, J. and Pedersen, G. K., ‘Triangle inequalities in operator algebras’, Linear Multilinear Algebra 11(2) (1982), 167178.
[2] Albiac, F. and Baudier, F., ‘Embeddability of snowflaked metrics with applications to the nonlinear geometry of the spaces L p and p for 0 < p < ’, J. Geom. Anal. 25(1) (2015), 124.
[3] Ando, T. and Zhan, X., ‘Norm inequalities related to operator monotone functions’, Math. Ann. 315(4) (1999), 771780.
[4] Andoni, A., Naor, A. and Neiman, O., ‘Snowflake universality of Wasserstein spaces’, Preprint, 2015, arXiv:1509.08677.
[5] Aronszajn, N., ‘Differentiability of Lipschitzian mappings between Banach spaces’, Studia Math. 57(2) (1976), 147190.
[6] Aujla, J. S. and Bourin, J.-C., ‘Eigenvalue inequalities for convex and log-convex functions’, Linear Algebra Appl. 424(1) (2007), 2535.
[7] Austin, T. and Naor, A., ‘On the bi-Lipschitz structure of Wasserstein spaces’, Preprint, 2015.
[8] Austin, T., Naor, A. and Peres, Y., ‘The wreath product of ℤ with ℤ has Hilbert compression exponent 2∕3’, Proc. Amer. Math. Soc. 137(1) (2009), 8590.
[9] Ball, K., ‘Markov chains, Riesz transforms and Lipschitz maps’, Geom. Funct. Anal. 2(2) (1992), 137172.
[10] Ball, K., ‘The Ribe programme’, Astérisque (352): Exp. No. 1047, viii, 147, 159, 2013, Séminaire Bourbaki. Vol. 2011/2012. Exposés 1043–1058.
[11] Ball, K., Carlen, E. A. and Lieb, E. H., ‘Sharp uniform convexity and smoothness inequalities for trace norms’, Invent. Math. 115(3) (1994), 463482.
[12] Banach, S., Théorie des opérations linéaires. Éditions Jacques Gabay, Sceaux, 1993. Reprint of the 1932 original.
[13] Bartal, Y., Linial, N., Mendel, M. and Naor, A., ‘On metric Ramsey-type phenomena’, Ann. of Math. (2) 162(2) (2005), 643709.
[14] Baudier, F., ‘Quantitative nonlinear embeddings into Lebesgue sequence spaces’, J. Topol. Anal., to appear, Preprint, 2012, arXiv:1210.0588.
[15] Benyamini, Y. and Lindenstrauss, J., Geometric Nonlinear Functional Analysis, Vol. 1, American Mathematical Society Colloquium Publications, 48 (American Mathematical Society, Providence, RI, 2000).
[16] Bhatia, R., Matrix Analysis, Graduate Texts in Mathematics, 169 (Springer, New York, 1997).
[17] Bourgain, J., ‘The metrical interpretation of superreflexivity in Banach spaces’, Israel J. Math. 56(2) (1986), 222230.
[18] Bourgain, J., ‘Remarks on the extension of Lipschitz maps defined on discrete sets and uniform homeomorphisms’, inGeometrical Aspects of Functional Analysis (1985/86), Lecture Notes in Mathematics, 1267 (Springer, Berlin, 1987), 157167.
[19] Bourgain, J., Milman, V. and Wolfson, H., ‘On type of metric spaces’, Trans. Amer. Math. Soc. 294(1) (1986), 295317.
[20] Bourin, J.-C. and Uchiyama, M., ‘A matrix subadditivity inequality for f (A + B) and f (A) + f (B)’, Linear Algebra Appl. 423(2–3) (2007), 512518.
[21] Bretagnolle, J., Dacunha-Castelle, D. and Krivine, J.-L., ‘Fonctions de type positif sur les espaces L p ’, C. R. Acad. Sci. Paris 261 (1965), 21532156.
[22] Brieussel, J. and Zheng, T., ‘Speed of random walks, isoperimetry and compression of finitely generated groups’, Preprint, 2015, arXiv:1510.08040.
[23] Carlen, E., ‘Trace inequalities and quantum entropy: an introductory course’, inEntropy and the Quantum, Contemporary Mathematics, 529 (American Mathematical Society, Providence, RI, 2010), 73140.
[24] Carlen, E. A. and Lieb, E. H., ‘A Minkowski type trace inequality and strong subadditivity of quantum entropy. II. Convexity and concavity’, Lett. Math. Phys. 83(2) (2008), 107126.
[25] Christensen, J. P. R., ‘Measure theoretic zero sets in infinite dimensional spaces and applications to differentiability of Lipschitz mappings’, Publ. Dép. Math. (Lyon) 10(2) (1973), 2939. Actes du Deuxième Colloque d’Analyse Fonctionnelle de Bordeaux (Univ. Bordeaux, 1973), I, pp. 29–39.
[26] David, G. and Semmes, S., Fractured Fractals and Broken Dreams, Oxford Lecture Series in Mathematics and its Applications, 7 (The Clarendon Press, Oxford University Press, New York, 1997), Self-similar geometry through metric and measure.
[27] Ding, J., Lee, J. R. and Peres, Y., ‘Markov type and threshold embeddings’, Geom. Funct. Anal. 23(4) (2013), 12071229.
[28] Dixmier, J., ‘Formes linéaires sur un anneau d’opérateurs’, Bull. Soc. Math. France 81 (1953), 939.
[29] Enflo, P., ‘On the nonexistence of uniform homeomorphisms between L p -spaces’, Ark. Mat. 8 (1969), 103105.
[30] Enflo, P., ‘Uniform structures and square roots in topological groups. I, II’, Israel J. Math. 8 (1970), 230252. ibid., 8 (1970), 253–272.
[31] Enflo, P., ‘Uniform homeomorphisms between Banach spaces’, inSéminaire Maurey-Schwartz (1975–1976), Espaces, L p , applications radonifiantes et géométrie des espaces de Banach, Exp. No. 18 (Centre Math., École Polytech., Palaiseau, 1976), 7.
[32] Epstein, H., ‘Remarks on two theorems of E. Lieb’, Comm. Math. Phys. 31 (1973), 317325.
[33] Figiel, T., Johnson, W. B. and Schechtman, G., ‘Random sign embeddings from l r n ,  2 < r < ’, Proc. Amer. Math. Soc. 102(1) (1988), 102106.
[34] Giladi, O., Mendel, M. and Naor, A., ‘Improved bounds in the metric cotype inequality for Banach spaces’, J. Funct. Anal. 260(1) (2011), 164194.
[35] Giladi, O. and Naor, A., ‘Improved bounds in the scaled Enflo type inequality for Banach spaces’, Extracta Math. 25(2) (2010), 151164.
[36] Giladi, O., Naor, A. and Schechtman, G., ‘Bourgain’s discretization theorem’, Ann. Fac. Sci. Toulouse Math. (6) 21(4) (2012), 817837.
[37] Gluskin, E. D., Pietsch, A. and Puhl, J., ‘A generalization of Khintchine’s inequality and its application in the theory of operator ideals’, Studia Math. 67(2) (1980), 149155.
[38] Gromov, M., ‘Filling Riemannian manifolds’, J. Differential Geom. 18(1) (1983), 1147.
[39] Hytönen, T. and Naor, A., ‘Pisier’s inequality revisited’, Studia Math. 215(3) (2013), 221235.
[40] Johnson, W. B., Maurey, B., Schechtman, G. and Tzafriri, L., ‘Symmetric structures in Banach spaces’, Mem. Amer. Math. Soc. 19(217) (1979), v+298.
[41] Johnson, W. B., Schechtman, G. and Zinn, J., ‘Best constants in moment inequalities for linear combinations of independent and exchangeable random variables’, Ann. Probab. 13(1) (1985), 234253.
[42] Kadeć, M. Ĭ., ‘Linear dimension of the spaces L p and l q ’, Uspehi Mat. Nauk 13(6(84)) (1958), 9598.
[43] Kadec, M. I. and Pełczyński, A., ‘Bases, lacunary sequences and complemented subspaces in the spaces L p ’, Studia Math. 21 (1961/1962), 161176.
[44] Kalton, N. J., ‘The nonlinear geometry of Banach spaces’, Rev. Mat. Complut. 21(1) (2008), 760.
[45] Kalton, N. J. and Randrianarivony, N. L., ‘The coarse Lipschitz geometry of l p l q ’, Math. Ann. 341(1) (2008), 223237.
[46] Ledoux, M. and Talagrand, M., Probability in Banach Spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 23 (Springer, Berlin, 1991), Isoperimetry and processes.
[47] Lee, J. R., Naor, A. and Peres, Y., ‘Trees and Markov convexity’, Geom. Funct. Anal. 18(5) (2009), 16091659.
[48] Li, S., ‘Markov convexity and nonembeddability of the Heisenberg group’, Ann. Inst. Fourier, to appear, Preprint, 2014, arXiv:1404.6751.
[49] Lieb, E. H. and Thirring, W. E., ‘Inequalities for the moments of the eigenvalues of the Schrödinger Hamiltonian and their relation to Sobolev inequalities’, inStudies in Mathematical Physics (Princeton University Press, Princeton, NJ, 1976), 269303.
[50] Lindenstrauss, J. and Tzafriri, L., Classical Banach Spaces. I (Springer, Berlin, New York, 1977), Sequence spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 92.
[51] Linial, N., Magen, A. and Naor, A., ‘Girth and Euclidean distortion’, Geom. Funct. Anal. 12(2) (2002), 380394.
[52] Lövblom, G.-M., ‘Uniform homeomorphisms between unit balls in L p -spaces’, Math. Scand. 62(2) (1988), 294302.
[53] Lust-Piquard, F., ‘Inégalités de Khintchine dans C p  (1 < p < )’, C. R. Acad. Sci. Paris Sér. I Math. 303(7) (1986), 289292.
[54] Mankiewicz, P., ‘On Lipschitz mappings between Fréchet spaces’, Studia Math. 41 (1972), 225241.
[55] Matoušek, J., Lectures on Discrete Geometry, Graduate Texts in Mathematics, 212 (Springer, New York, 2002).
[56] Maurey, B., ‘Type, cotype and K-convexity’, inHandbook of the Geometry of Banach Spaces, Vol. 2 (North-Holland, Amsterdam, 2003), 12991332.
[57] McCarthy, C. A., ‘ c p ’, Israel J. Math. 5 (1967), 249271.
[58] Mendel, M. and Naor, A., ‘Euclidean quotients of finite metric spaces’, Adv. Math. 189(2) (2004), 451494.
[59] Mendel, M. and Naor, A., ‘Some applications of Ball’s extension theorem’, Proc. Amer. Math. Soc. 134(9) (2006), 25772584. (electronic).
[60] Mendel, M. and Naor, A., ‘Scaled Enflo type is equivalent to Rademacher type’, Bull. Lond. Math. Soc. 39(3) (2007), 493498.
[61] Mendel, M. and Naor, A., ‘Metric cotype’, Ann. of Math. (2) 168(1) (2008), 247298.
[62] Mendel, M. and Naor, A., ‘Markov convexity and local rigidity of distorted metrics’, J. Eur. Math. Soc. (JEMS) 15(1) (2013), 287337.
[63] Mendel, M. and Naor, A., ‘Spectral calculus and Lipschitz extension for barycentric metric spaces’, Anal. Geom. Metr. Spaces 1 (2013), 163199.
[64] Mendel, M. and Naor, A., ‘Nonlinear spectral calculus and super-expanders’, Publ. Math. Inst. Hautes Études Sci. 119 (2014), 195.
[65] Mendel, M. and Naor, A., ‘Expanders with respect to Hadamard spaces and random graphs’, Duke Math. J. 164(8) (2015), 14711548.
[66] Naor, A., ‘An introduction to the Ribe program’, Jpn. J. Math. 7(2) (2012), 167233.
[67] Naor, A., ‘Comparison of metric spectral gaps’, Anal. Geom. Metr. Spaces 2 (2014), Art. 1.
[68] Naor, A., ‘Discrete Riesz transforms and sharp metric $X_{p}$ inequalities’, Preprint, 2016,arXiv:1601.03332.
[69] Naor, A. and Peres, Y., ‘Embeddings of discrete groups and the speed of random walks’, Int. Math. Res. Not. IMRN (2008), pages Art. ID rnn 076, 34.
[70] Naor, A. and Peres, Y., ‘ L p compression, traveling salesmen, and stable walks’, Duke Math. J. 157(1) (2011), 53108.
[71] Naor, A., Peres, Y., Schramm, O. and Sheffield, S., ‘Markov chains in smooth Banach spaces and Gromov-hyperbolic metric spaces’, Duke Math. J. 134(1) (2006), 165197.
[72] Naor, A. and Schechtman, G., ‘Remarks on non linear type and Pisier’s inequality’, J. Reine Angew. Math. 552 (2002), 213236.
[73] Naor, A. and Silberman, L., ‘Poincaré inequalities, embeddings, and wild groups’, Compos. Math. 147(5) (2011), 15461572.
[74] Ohta, S.-i., ‘Markov type of Alexandrov spaces of non-negative curvature’, Mathematika 55(1–2) (2009), 177189.
[75] Ostrovskii, M. I., Metric Embeddings, De Gruyter Studies in Mathematics, 49 (De Gruyter, Berlin, 2013), Bilipschitz and coarse embeddings into Banach spaces.
[76] Paley, R. E. A. C., ‘Some theorems on abstract spaces’, Bull. Amer. Math. Soc. 42(4) (1936), 235240.
[77] Paley, R. E. A. C. and Zygmund, A., ‘On some series of functions, (1)’, Math. Proc. Cambridge Philos. Soc. 26(3) (1930), 337357.
[78] Pisier, G., ‘Some results on Banach spaces without local unconditional structure’, Compos. Math. 37(1) (1978), 319.
[79] Pisier, G., ‘Probabilistic methods in the geometry of Banach spaces’, inProbability and Analysis (Varenna, 1985), Lecture Notes in Mathematics, 1206 (Springer, Berlin, 1986), 167241.
[80] Pisier, G., ‘Non-commutative vector valued L p -spaces and completely p-summing maps’, Astérisque 247 (1998), vi+131.
[81] Pisier, G. and Xu, Q., ‘Non-commutative L p -spaces’, inHandbook of the Geometry of Banach Spaces, Vol. 2 (North-Holland, Amsterdam, 2003), 14591517.
[82] Ribe, M., ‘On uniformly homeomorphic normed spaces’, Ark. Mat. 14(2) (1976), 237244.
[83] Rosenthal, H. P., ‘On the subspaces of L p (p > 2 spanned by sequences of independent random variables’, Israel J. Math. 8 (1970), 273303.
[84] Schoenberg, I. J., ‘Metric spaces and positive definite functions’, Trans. Amer. Math. Soc. 44(3) (1938), 522536.
[85] Sukochev, F. A., ‘Non-isomorphism of L p -spaces associated with finite and infinite von Neumann algebras’, Proc. Amer. Math. Soc. 124(5) (1996), 15171527.
[86] Talagrand, M., ‘Isoperimetry, logarithmic Sobolev inequalities on the discrete cube, and Margulis’ graph connectivity theorem’, Geom. Funct. Anal. 3(3) (1993), 295314.
[87] Veomett, E. and Wildrick, K., ‘Spaces of small metric cotype’, J. Topol. Anal. 2(4) (2010), 581597.
[88] Wagner, R., ‘Notes on an inequality by Pisier for functions on the discrete cube’, inGeometric Aspects of Functional Analysis, Lecture Notes in Mathematics, 1745 (Springer, Berlin, 2000), 263268.
[89] Wells, J. H. and Williams, L. R., Embeddings and Extensions in Analysis (Springer, New York, Heidelberg, 1975), Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 84.
[90] Wojtaszczyk, P., Banach Spaces for Analysts, Cambridge Studies in Advanced Mathematics, 25 (Cambridge University Press, Cambridge, 1991).
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Forum of Mathematics, Pi
  • ISSN: -
  • EISSN: 2050-5086
  • URL: /core/journals/forum-of-mathematics-pi
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 5
Total number of PDF views: 254 *
Loading metrics...

Abstract views

Total abstract views: 429 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 20th June 2018. This data will be updated every 24 hours.